MAUDE Adverse Event Report: DEPUY IRELAND - 9616671 ACTIS REAMER SZ 0 AND 1; REAMERS

DEPUY IRELAND - 9616671 ACTIS REAMER SZ 0 AND 1; REAMERS
Catalog Number 201101210
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Limb Fracture (4518); Unspecified Tissue Injury (4559)
Date of Event 09/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the reamer head snapped off into femur during reaming.A window was made in femur to remove.Surgery was delayed due to the reported event 40-60 minutes.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information received, "reamer head snapped off into femur during reaming.Window made in femur to remove.Part of consigned set, tray and serial number unknown.Tagged as damaged and ready for investigation/ collection".The product was not returned to depuy synthes, however photos were provided for review.See attachments (b)(4).The photo investigation revealed that (b)(4) , actis reamer sz 0 and 1 tip is broken and fragment is also visible from the photos provided.No further evidence can be observed from the photo to determine the root cause.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the (b)(4) , actis reamer sz 0 and 1 would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information received, "reamer head snapped off into femur during reaming.Window made in femur to remove.Part of consigned set, tray and serial number unknown.Tagged as damaged and ready for investigation/ collection".The product was not returned to depuy synthes, however photos were provided for review.See attachments (b)(4).The photo investigation revealed that (b)(4) , actis reamer sz 0 and 1 tip is broken and fragment is also visible from the photos provided.No further evidence can be observed from the photo to determine the root cause.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the (b)(4), actis reamer sz 0 and 1 would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information provided, "reamer head snapped off into femur during reaming.Window made in femur to remove.Part of consigned set, tray and serial number unknown." the device 201101210 actis reamer sz 0 and 1 (lot number ng101450) was returned to depuy synthes of evaluation.Visual examination confirmed the reamer was was fractured proximal of the larger cutting features, at the distal end of the small constant diameter portion of the shaft.Stereomicroscopic evaluation of the fracture surfaces revealed beach marks consistent with fatigue crack propagation.Multiple initiations regions were apparent around the surface of the reamer consistent with rotating bending fatigue.Additionally, several cracks were apparent proximally and distally to the fracture surface, indicative of several fatigue cracks growing simultaneously with the primary fracture.This suggests low stress high cycle fatigue fracture.No evidence of material or manufacturing defects was observed.Hardness measurements were taken for the reamer with results of 40 hrc, which is typical of 17-4 ph stainless steel in the h900 condition, and meets the requirement of 40 hrc minimum, as designated on the engineering drawing.Therefore, the reamer was cyclically loaded in rotating bending, likely due to normal repeated slightly off-axis reaming under power, resulting in low stress high cycle fatigue crack initiations and ultimate propagation to failure.No evidence of material or manufacturing defects was observed that could have contributed to the failure of this component.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).Where the product and lot code was provided, a manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.The patient had to have eto during the index surgery which lead to a fracture propagation and subsequent revision surgery.This could all be considered a complication for the reamer breaking during the initial surgery.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
ACTIS REAMER SZ 0 AND 1
Common Device Name
REAMERS
Manufacturer (Section D)
DEPUY IRELAND - 9616671
loughbeg ringaskiddy co.
cork
EI 
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key17835458
Report Number1818910-2023-19664
Device Sequence Number7409374
Product Code HTO
UDI-Device Identifier10603295495666
UDI-Public10603295495666
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K150862
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number201101210
Device Lot NumberNG101450
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2023
Supplement Date Received by Manufacturer11/01/2023
11/05/2023
12/01/2023
12/04/2023
01/05/2024
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date11/01/2023
11/06/2023
12/03/2023
12/04/2023
01/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown